Introduction: Primary hyperparathyroidism comprises one of the major causes of hypercalcaemia and is mostly due to solitary parathyroid adenoma. Denosumab is a novel antiresorptive agent for osteoporosis treatment and has been associated with a compensatory increase in PTH levels during the first months after injection, a fact that may interfere in the diagnostic procedures when dealing with concomitant small parathyroid adenomas without standard scintigraphic pattern.
Case report: A 60-year old female patient with postmenopausal osteoporosis presented for evaluation due to PTH-excess (354.4 pg/ml) and serum calcium at the upper reference range (9.8 mg/dl). The patient had been under 3-year denosumab treatment and had received the last injection 2 months ago. The neck ultrasound revealed a hypoechoic lesion below the right thyroid lobe, the adjunctive 99mTc-sestamibi scintigraphy turned however non-suggestive for parathyroid adenoma. A novel PTH estimation at 4 months showed considerable PTH decline (86.3 pg/ml) with synchronous 25 OH-D3 insufficiency and persistent normocalcaemia. Therefore, a conservative follow-up was initially decided, presuming that denosumab was responsible for the initial PTH excess in combination with 25OH-D3 insufficiency. The biochemical reassessment at 6 months and after denosumab withdrawal revealed only marginal hyperparathyroidism (72.5 pg/ml). However, mild hypercalcaemia manifested during the following 3 months with relapse of hyperparathyroidism despite accomplishment of 25OH-D3 sufficiency. A second 99mTc-sestamibi scintigraphy was performed, showing intense tracer retention at the inferior pole of the right thyroid lobe at the early phase and a normal washout at the late phase, therefore raising suspicion of a small parathyroid adenoma either rich in p-glycoprotein or poor in oxyphylic cells. A possible hyperfunctioning thyroid lesion at this anatomic position was excluded by 99mTc-pertechnate-thyroid scintigraphy. 1 month later and because of persistent hyperparathyroidism and hypercalcaemia with new-onset hypercalciuria a third 99mTc-sestamibi scintigraphy was conducted for validation. The test suggested presence of a right inferior parathyroid adenoma, thus correlating with the neck ultrasound. The patient underwent right inferior parathyroidectomy. PTH and calcium levels normalized directly intraoperatively. The histopathological analysis confirmed the diagnosis of a small parathyroid adenoma, consisted exclusively of chief cells.
Conclusion: Denosumab may cause PTH elevation, sustainable months after its application. This phenomenon may cause misinterpretation of the laboratory tests and delay definitive diagnosis of primary hyperparathyroidism due to small parathyroid adenomas without standard scintigraphic pattern. Therefore, a careful patient follow-up is required, as well as a possible imaging reassessment in order to detect the underlying cause of PTH excess.
18 - 21 May 2019
European Society of Endocrinology